Ovarian Cysts Community
About This Community:

This patient support community is for discussions relating to ovarian cysts.

Font Size:
A
A
A
Background:
Blank
Blank
Blank

Nausea as a side effect

Rank 19831 19972 19993
1 Vomiting Nausea Nausea
2 Nausea Loss of hair Loss of hair
3 Loss of hair Vomiting Constantly tired
4 Thought of coming for treatment Constantly tired Vomiting
5 Length of time treatment takes Having to have an injection Changes in the way things taste

 

What are the worst side effects?

Many people receiving chemotherapy believe that nausea is a sign that their treatment is working. Though medications are available to help prevent nausea, they worry that if they tell their healthcare team about feeling sick, they might have to receive a less effective dose to fight the cancer.

If chemotherapy-induced nausea and vomiting (CINV) is not properly prevented, about 70% to 80% of patients receiving chemotherapy may experience it. This is concerning when you consider that, over the years, patients with cancer have consistently ranked nausea and vomiting among the most severe side effects of chemotherapy. In fact, 3 different surveys over a 16-year period showed that nausea and vomiting were ranked highest among chemotherapy side effects that patients want to avoid (Table 1).

The impact of CINV is highlighted in a study where patients with ovarian cancer receiving chemotherapy were asked to rank side effects of treatment on a list including perfect health and remission (ranked by patients at one end of the spectrum) and death (ranked at the other end). In between, patients ranked symptoms such as hair loss, fatigue, nausea, and vomiting (Figure 1).

It is not surprising that prevention of nausea and vomiting (shown as CINV 1) ranked near perfect health but that poorly controlled acute and delayed nausea and vomiting (shown as CINV 3, 4, 5, and 6) were ranked close to death.

Why is this good information to know? For one thing, it is important that patients receiving chemotherapy realize that they don’t have to feel nauseous from treatment. Living with CINV can make it hard to function from day to day and may cause uncertainty or distress. As a result, patients with CINV may not feel like continuing their therapy. For patients whose lives are impacted by nausea and vomiting, managing CINV is a priority.

Second, patients at risk for CINV can ask their healthcare provider about the treatment that is right for them, including nausea medications and diet and lifestyle changes that can help prevent CINV. It may also help to keep a daily calendar or checklist of symptoms to share during appointments.

Many healthcare providers do not know their patients are becoming nauseous from their chemotherapy. That is why it is important to keep track of how you feel and talk to your treatment team for ways you can stay strong during your course of therapy.

(Table 1) Patient perceptions of the most severe side effects of cancer chemotherapy

Rank 19831 19972 19993
1 Vomiting Nausea Nausea
2 Nausea Loss of hair Loss of hair
3 Loss of hair Vomiting Constantly tired
4 Thought of coming for treatment Constantly tired Vomiting
5 Length of time treatment takes Having to have an injection Changes in the way things taste

(

Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Go
Report
Rating
Category
Start Date
May 17, 2008
by SimplyStar
Last Revision
May 17, 2008
by SimplyStar